Alert archive / Alabama / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 53, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jun 22, 2018, 6:43 PM CDT for Winston County, Alabama. It was in force for 19 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 22, 2018, 6:43 PM CDT (23:43 UTC)
- Expired
- Jun 22, 2018, 7:02 PM CDT
- In force
- 19 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Winston County, AL
The radar
The Columbus AFB radar (KGWX), 116 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 22, 6:44 PM CDT | TSTM WND DMG | 2 Nnw Sardis, AL | TIN ROLLED BACK ON A COUPLE OUTBUILDINGS AND CARPORT LIFTED AT TWO LOCATIONS ALONG COUNTY ROAD 85. POSSIBLE TORNADO. |
| Jun 22, 6:46 PM CDT | TORNADO | 1 Nnw Sardis, AL | THE TORNADO BEGAN IN A WOODED AREA JUST EAST OF THE COUNTY ROAD 80 BRIDGE OVER ROCK CREEK AND CONTINUED ENE CROSSING CR 80 SEVERAL TIMES BEFORE CROSSING INTO CULLMAN CO. DAMAGE MAINLY CONSISTED OF DOWNED TREES AND LOSS OF TIN ROOFING MATERIAL FROM SEVERAL OUTB |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 11.7 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 73 J/kg
- Mixed-layer CIN
- -155 J/kg
- Mixed-layer LCL
- 1092 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 104 m²/s²
- 0-3 km storm-relative helicity
- 189 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
719 WUUS54 KBMX 222343 SVRBMX ALC133-230015- /O.NEW.KBMX.SV.W.0053.180622T2343Z-180623T0015Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Birmingham AL 643 PM CDT FRI JUN 22 2018 The National Weather Service in Birmingham has issued a * Severe Thunderstorm Warning for... Northeastern Winston County in northwestern Alabama... * Until 715 PM CDT. * At 643 PM CDT, a severe thunderstorm was located over Sardis, or 12 miles northeast of Arley, moving east at 35 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Addison, Sardis, Inmanfield, Upshaw and Addison Municipal Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Intense thunderstorm lines can produce brief tornadoes and widespread significant wind damage. Although a tornado is not immediately likely, it is best to move to an interior room on the lowest floor of a building. This storm may cause serious injury and significant property damage. Large hail and damaging winds and continuous cloud to ground lightning is occurring with this storm. Move indoors immediately. Lightning is one of nature's leading killers. Remember, if you can hear thunder, you are close enough to be struck by lightning. && LAT...LON 3419 8711 3422 8720 3430 8719 3430 8711 TIME...MOT...LOC 2343Z 281DEG 28KT 3425 8712 TORNADO...POSSIBLE HAIL...<.75IN WIND...60MPH $$ 75
1 follow-up statement
224
WWUS54 KBMX 230002
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
702 PM CDT FRI JUN 22 2018
ALC133-230012-
/O.CAN.KBMX.SV.W.0053.000000T0000Z-180623T0015Z/
Winston AL-
702 PM CDT FRI JUN 22 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WINSTON COUNTY IS
CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
LAT...LON 3419 8711 3422 8720 3430 8719 3430 8711
TIME...MOT...LOC 0001Z 281DEG 28KT 3422 8694
$$
75What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 3:02 PM CDT, 3 hours 41 minutes earlier.
Area forecast discussion, Jun 22, 3:02 PM CDT, 3 hours 41 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 302 PM CDT Fri Jun 22 2018 .UPDATE... MESOSCALE UPDATE. && .SHORT TERM... This afternoon and early evening. An upper level low remains to the north near the border of Illinois and Indiana state line while an occluded low was analyzed over eastern Illinois. A stationary front extended east of the triple point across the Ohio River Valley and into West Virginia and Virginia. A cold front extended from the triple point southeast into Kentucky and stretched southwest into west Tennessee and into central Arkansas. Cloud cover has helped to limit destabilization in the lower levels and this has kept the stronger storms more isolated. There still remains potential for a few severe thunderstorms with damaging wind being the primary risk. There remains a non zero tornado threat but the risk remains minimal. Fast storm motions from 30-40 mph is helping to reduce the risk of localized flooding despite rain rates averaging from 1.00 to 1.50 inches per hour. Deep layer unidirectional wind shear will continue to support organized convection with higher longevity than typical summertime convection. Storm-relative helicity values observed on the 12Z sounding were supportive of some broad storm-scale rotation as has been exhibited recently in storms that moved across Pickens and into Tuscaloosa County. A brief tornado can not be entirely ruled out, especially where storms interact with low-level boundaries where low-level directional shear will be maximized. An outflow boundary from convection last evening drifted south to near the U.S. Highway 80 corridor this morning and this boundary is now observed by radar lifting northeast and is acting as a focus for shower and thunderstorm activity across our southwest and south-central counties. Meanwhile, we expect ongoing activity to continue to move generally east across central Alabama through late afternoon. 05 .LONG TERM... Saturday through Thursday. The southern extent of moderate westerly flow at 500mb will reside over North Alabama on Saturday along with a thermal gradient associated with prior convection. Warm advection and lift near this feature should continue to serve as a focus for showers and storms with the highest chances across the North. After Saturday, the 500mb pattern will become more typical of summer, and the aforementioned thermal gradient should retreat northward on Sunday as higher heights develop across the Deep South. Convection should be isolated and limited to north of Interstate 20. Rain chances may slowly increase for Monday through Thursday as the ridge weakens. 87/Grantham && .AVIATION... 18Z TAF Discussion. Conditions will now begin to deteriorate across the area as showers and storms begin to move into the area. Look for impacts at TCL and within the hour and then EET, ASN, and ANB by 19 to 20Z. Look for the impacts to begin at MGM and TOI after 23Z. Thunderstorms will not persists in a area for long so went with generally only 2 to 3 hours with each tempo. Drier tonight with low clouds developing after 8Z. Another MCS will move into the area late morning, generally across the north, so added in prob30 for the northern sites for TSRA after 16Z. 16 && .FIRE WEATHER... Relatively high rain chances will continue through Saturday especially across the northern half of the area. Patchy fog may develop in the overnight and early morning hours where rainfall occurs. There are no fire weather concerns at this time. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 69 88 71 92 71 / 50 60 20 20 30 Anniston 70 89 71 92 72 / 60 60 10 10 20 Birmingham 72 90 73 93 73 / 40 50 10 10 20 Tuscaloosa 72 93 74 94 74 / 40 40 10 10 10 Calera 72 90 73 92 73 / 50 40 10 10 10 Auburn 71 89 73 91 73 / 60 40 10 10 10 Montgomery 74 93 74 94 74 / 60 30 10 10 10 Troy 74 92 73 92 73 / 50 20 10 10 10 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Jun 22, 4:38 AM CDT, 14 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 438 AM CDT Fri Jun 22 2018 ALZ011>015-017>050-231245- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 438 AM CDT Fri Jun 22 2018 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Today and Tonight. There is a risk of severe storms this afternoon and evening across all of Central Alabama. However, the favored area for severe storms will be along the I-20 corridor with the main threat being damaging straight line winds. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed today and this evening.
In the hours before
Local storm report, Jun 22, 5:26 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
526 PM CDT FRI JUN 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM TSTM WND DMG 4 NNE DADEVILLE 32.88N 85.73W
06/22/2018 TALLAPOOSA AL EMERGENCY MNGR
TREES DOWN ON DUDLEYVILLE ROAD AND MCKELVEY
STREET.
&&
DAVISSpecial weather statement, Jun 22, 5:44 PM CDT, 59 minutes before
Special Weather Statement
National Weather Service Birmingham AL
544 PM CDT FRI JUN 22 2018
ALZ037-045-047-222315-
Lee AL-Tallapoosa AL-Macon AL-
544 PM CDT FRI JUN 22 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LEE...NORTHEASTERN
MACON AND SOUTHEASTERN TALLAPOOSA COUNTIES UNTIL 615 PM CDT...
At 544 PM CDT, Doppler radar was tracking a strong thunderstorm near
Tallapoosa City, or near Tallassee, moving east at 30 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Auburn, Tuskegee, Tallassee, Notasulga, Waverly, Martin Dam, Liberty
City, Reeves Airport, Tallapoosa City, Loachapoka, Yates Dam, Roxana,
Reeltown and Yates Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3251 8548 3250 8589 3265 8589 3266 8591
3269 8591 3273 8552
TIME...MOT...LOC 2244Z 266DEG 27KT 3261 8586
89^GSatterwhiteLocal storm report, Jun 22, 6:22 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
622 PM CDT FRI JUN 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0336 PM TSTM WND DMG 1 WSW UAB CAMPUS 33.50N 86.82W
06/22/2018 JEFFERSON AL BROADCAST MEDIA
A FEW TREES DOWN, AT LEAST ONE VEHICLE
DAMAGED NEAR UAB CAMPUS IN BIRMINGHAM. TIME
ESTIMATED BY RADAR.
&&
05Special weather statement, Jun 22, 6:23 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Birmingham AL
623 PM CDT FRI JUN 22 2018
ALZ045-047-048-230000-
Lee AL-Macon AL-Russell AL-
623 PM CDT FRI JUN 22 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LEE...EASTERN MACON AND
NORTHWESTERN RUSSELL COUNTIES UNTIL 700 PM CDT...
At 623 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Beauregard to near Davisville. Movement
was southeast at 35 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Auburn, Opelika, Tuskegee, Hurtsboro, Uchee, Lake Tuskegee, Auburn
University, Tuskegee National Forest, Beauregard, Society Hill,
Griffen Mill, Ladonia, Warriorstand, Robert G. Pitts Airport, I 85
Rest Area, Creek Stand, Monterey Heights, Chewacla State Park, Marvyn
and Moton Field Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3251 8505 3219 8541 3220 8543 3223 8544
3223 8549 3240 8579 3264 8547
TIME...MOT...LOC 2323Z 295DEG 30KT 3256 8541 3236 8567
89^GSatterwhiteLocal storm report, Jun 22, 6:24 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
624 PM CDT FRI JUN 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0504 PM HAIL DEXTER 32.64N 86.15W
06/22/2018 E1.00 INCH ELMORE AL EMERGENCY MNGR
REPORTED ALONG DEXTER ROAD NEAR SANTUCK.
0500 PM TSTM WND DMG 3 S PENTON 32.96N 85.46W
06/22/2018 CHAMBERS AL 911 CALL CENTER
911 DISPATCH CENTER REPORTS MULTIPLE POWER
LINES DOWN IN VARIOUS AREAS. TIME ESTIMATED
BY RADAR.
0448 PM TSTM WND DMG 2 E JACKSONS' GAP 32.89N 85.78W
06/22/2018 TALLAPOOSA AL EMERGENCY MNGR
TREE DOWN AT EAGLE CREEK ROAD AND CROUCH
ROAD.
0448 PM TSTM WND DMG 4 NNE DADEVILLE 32.88N 85.73W
06/22/2018 TALLAPOOSA AL EMERGENCY MNGR
TREES DOWN ON DUDLEYVILLE ROAD AND MCKELVEY
STREET.
0341 PM TSTM WND DMG 3 ESE YATES DAM 32.56N 85.85W
06/22/2018 TALLAPOOSA AL EMERGENCY MNGR
TREE DOWN ON ROADWAY AT GREENWOOD ROAD AND
GAMMILS STORE ROAD. WIND ESTIMATED 40-50 MPH
PER RADAR.
0336 PM TSTM WND DMG 1 WSW UAB CAMPUS 33.50N 86.82W
06/22/2018 JEFFERSON AL BROADCAST MEDIA
A FEW TREES DOWN, AT LEAST ONE VEHICLE
DAMAGED NEAR UAB CAMPUS IN BIRMINGHAM. TIME
ESTIMATED BY RADAR.
0255 PM TSTM WND DMG 2 S COLOMA 34.03N 85.62W
06/22/2018 CHEROKEE AL EMERGENCY MNGR
TREE AND POWERLINES BLOCKING ROAD AT HIGHWAY
9 AND COUNTY ROAD 18. WINDS ESTIMATED 30-40
MPH WITH 26 MPH MEASURED AT EOC.
0248 PM TSTM WND DMG 3 W TENNALA 34.10N 85.73W
06/22/2018 CHEROKEE AL EMERGENCY MNGR
MULTIPLE TREES DOWN ON RESIDENTIAL
DRIVEWAYS. WINDS ESTIMATED 40-50 MPH PER
RADAR. 26 MPH GUST MEASURED AT EOC.
1155 AM TSTM WND DMG VERNON 33.76N 88.11W
06/22/2018 LAMAR AL TRAINED SPOTTER
SMALL GREENHOUSE OVERTURNED AND FEW BRANCHES
REPORTED DOWN BY ESTIMATED 40-50 MPH WINDS.
&&Special weather statement, Jun 22, 6:25 PM CDT, 18 minutes before
Special Weather Statement National Weather Service Birmingham AL 625 PM CDT FRI JUN 22 2018 ALZ014-230000- Winston AL- 625 PM CDT FRI JUN 22 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WINSTON COUNTY UNTIL 700 PM CDT... At 625 PM CDT, Doppler radar was tracking a strong thunderstorm over Brushy Lake, or 13 miles south of Moulton, moving east at 25 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Addison, Brushy Lake, Sardis, Moreland, Inmanfield, Upshaw, Grayson, Addison Municipal Airport and Addison Town Hall. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3430 8711 3419 8711 3426 8737 3430 8737 TIME...MOT...LOC 2325Z 286DEG 21KT 3428 8727 05
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 11:12 AM CDT | Special Weather Statement | BMX | Lamar | 33 min |
| Jun 22, 11:40 AM CDT | Special Weather Statement | BMX | Lamar | 35 min |
| Jun 22, 12:43 PM CDT | Special Weather Statement | BMX | Walker | 32 min |
| Jun 22, 1:14 PM CDT | Special Weather Statement | BMX | Pickens | 31 min |
| Jun 22, 1:40 PM CDT | Special Weather Statement | BMX | Fayette | 35 min |
| Jun 22, 2:06 PM CDT | Special Weather Statement | BMX | St. Clair | 24 min |
| Jun 22, 2:08 PM CDT | Special Weather Statement | BMX | Tuscaloosa | 37 min |
| Jun 22, 2:35 PM CDT | Special Weather Statement | BMX | Tuscaloosa | 25 min |
| Jun 22, 2:53 PM CDT | Special Weather Statement | BMX | Jefferson | 37 min |
| Jun 22, 3:03 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 42 min |
| Jun 22, 3:08 PM CDT | Special Weather Statement | BMX | Greene, Hale | 52 min |
| Jun 22, 3:18 PM CDT | Special Weather Statement | BMX | Hale | 27 min |
| Jun 22, 3:59 PM CDT | Special Weather Statement | BMX | Lee | 31 min |
| Jun 22, 4:00 PM CDT | Special Weather Statement | BMX | Coosa | 30 min |
| Jun 22, 4:28 PM CDT | Special Weather Statement | BMX | Elmore | 32 min |
| Jun 22, 4:31 PM CDT | Special Weather Statement | BMX | Perry | 29 min |
| Jun 22, 4:32 PM CDT | Special Weather Statement | BMX | Chambers, Clay, Tallapoosa | 28 min |
| Jun 22, 4:46 PM CDT | Severe Thunderstorm Warning | BMX | Chambers, Tallapoosa | 44 min |
| Jun 22, 4:59 PM CDT | Severe Thunderstorm Warning | BMX | Elmore | 28 min |
| Jun 22, 5:03 PM CDT | Special Weather Statement | BMX | Shelby | 27 min |
| Jun 22, 5:15 PM CDT | Special Weather Statement | BMX | Randolph | 30 min |
| Jun 22, 5:44 PM CDT | Special Weather Statement | BMX | Macon | 31 min |
| Jun 22, 5:53 PM CDT | Severe Thunderstorm Warning | BMX | Elmore, Macon, Tallapoosa | 27 min |
| Jun 22, 6:23 PM CDT | Special Weather Statement | BMX | Macon | 37 min |
| Jun 22, 6:25 PM CDT | Special Weather Statement | BMX | Winston | 35 min |
| Jun 22, 6:48 PM CDT | Special Weather Statement | BMX | Lee | 27 min |
| Jun 22, 6:57 PM CDT | Severe Thunderstorm Warning | BMX | Lee, Russell | 14 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.